Hail, Osborne
- When
- May 30, 3:10 PM CST to 3:30 PM CST
- Where
- Osborne County, 13 mi SSW of Osborne
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.256, -98.793
Scattered thunderstorms developed early, near midday, over northwestern Kansas on this Thursday. These storms formed a common cold pool and spread eastward, mostly along Interstate 70.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Scattered thunderstorms developed early, near midday, over northwestern Kansas on this Thursday. These storms formed a common cold pool and spread eastward, mostly along Interstate 70. However, some ancillary storms formed over North Central Kansas, between 3:30 and 4 pm CDT. Some storms merged over Osborne County, and intensified. The newly consolidated storm cluster become the strongest storm in the area, between 4 and 5 pm CDT. As the storm moved from Osborne County into Mitchell County it produced mostly sub-severe wind and hail. However, there were two reports of estimated wind gusts of 60 mph, near Tipton and Hunter.
A deep 991 mb surface low pressure system was over the Dakotas. These storms formed behind a cold front that moved through earlier in the day. Temperatures were in the middle 70s, with dewpoints falling through the 50s. Instability was weak with MLCAPE between 500 and 1000 J/kg. Deep layer shear was just below 30 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 30, 3:01 PM CST, 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 401 PM CDT THU MAY 30 2013 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 400 PM CDT THU MAY 30 2013 TODAY AND TONIGHT...PRIMARY FORECAST CONCERN WILL CENTER AROUND THUNDERSTORM CHANCES THIS AFTERNOON AND AGAIN TOMORROW AFTERNOON WITH COLD 500MB TEMPERATURES OF -16C TO -17C THIS AFTERNOON AND EXPECTED TO BE -16C TO -19C FRIDAY AFTERNOON. THE ATMOSPHERE HAS DESTABILIZED WITH AFTERNOON SUNSHINE AND SFC HEATING AIDED BY COLD AIR ALOFT. THIS HAS ALLOWED THUNDERSTORMS TO FORM ACROSS OUR WESTERN CWA AND POINTS WEST FROM THERE DESPITE SFC DEWPOINTS THAT ARE A GOOD 10F LOWER IN MANY PLACES TODAY. THESE THUNDERSTORMS ARE DIURNALLY DRIVEN AND THUS WILL BEGIN TO DIE DOWN AND SHOULD DIE OUT ALL TOGETHER LATER THIS EVENING ONCE WE LOSE OUR SFC HEATING AS THE SUN LOWERS AND SETS. ML CAPE VALUES THIS AFTERNOON OF 500 TO 1000 J/KG ALONG WITH STEEP LOW LEVEL LAPSE RATES OF 8C TO 9C...AND DECENT MID LEVEL LAPSE RATES OF 7C TO 8C...WILL BE SUFFICIENT FOR DEVELOPING A FEW STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF PENNIES AND SOME 40 TO 50MPH WIND GUSTS. AGAIN...THE STRONGEST STORMS WILL BE LATE THIS AFTERNOON WITH WEAKENING THUNDERSTORMS BY LATER THIS EVENING. FRIDAY...THE SET UP IS VERY SIMILAR TO TODAY WITH COLD 500MB AIR ALOFT AS THE 500MB LOW SLOWLY TRACKS ACROSS SOUTH DAKOTA. THE FORECAST MODELS ARE NOT INDICATING MUCH IF ANY PRECIPITATION ON FRIDAY...BUT FEEL THAT AFTERNOON HEATING WILL BE SUFFICIENT TO KICK OFF A FEW ISOLATED SHOWERS AND THUNDERSTORMS ACROSS PRIMARILY NEBRASKA DUE TO THE COLD AIR ALOFT. FORECAST MODELS DID NOT HANDLE THIS AFTERNOONS CONVECTION THAT WELL AND BELIEVE THAT WE COULD SEE SOMETHING VERY SIMILAR TOMORROW. SO NOT EXPECTING ANYTHING WIDESPREAD...BUT A FEW ISOLATED SHOWERS AND THUNDERSTORMS DO AGAIN SEEM POSSIBLE FRIDAY AFTERNOON. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 400 PM CDT THU MAY 30 2013 AT THE START OF THE LONG TERM PERIOD...MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE OVERALL UPPER LEVEL PATTERN. THE MAIN UPPER LEVEL LOW PRESSURE SYSTEM WHICH HAS BEEN RESPONSIBLE FOR THE ACTIVE WEATHER AROUND HERE LATELY CONTINUES TO SLOWLY DRIFT EAST...BECOMING MORE PHASED IN TIME WITH ADDITIONAL ENERGY SLIDING SOUTH OUT OF CANADA AND TRANSITIONING TO MORE OF AN OPEN WAVE. THIS WAVE LOOKS TO MAKE ITS FINAL PUSH THROUGH THE REGION LATE FRIDAY NIGHT AND THROUGH THE DAY ON SATURDAY...STILL BRINGING THE POTENTIAL FOR SOME PRECIPITATION...AND PRIMARILY AFFECTING THE NORTHERN HALF OR SO OF THE CWA. THIS WILL ALSO BRING A REINFORCING COLD FRONT THROUGH THE REGION...HELPING TO PUSH THE BETTER MOISTURE OFF TO THE EAST OF THE CWA...AS WELL AS THE BETTER INSTABILITY...SO KEPT THE THUNDER MENTION OUT OF THE FORECAST FRI NIGHT/SAT. NORTHWESTERLY FLOW BUILDING IN THE UPPER LEVEL BEHIND THIS DISTURBANCE EXPECTED TO KEEP THE FORECAST DRY THROUGH SUNDAY NIGHT. AT THE SURFACE...PRESSURE RISES AND CAA BEHIND THE FRONT WILL BRING A COOLER AND BREEZY DAY TO THE CWA FOR SATURDAY...WITH NORTHWEST WINDS IN THE 20 TO 25 MPH RANGE EXPECTED. SFC HIGH PRESSURE SETTLING IN ACROSS THE REGION ON SUNDAY WILL BRING LIGHT WINDS. SATURDAY LOOKS TO BE THE COOLEST OF THE LONG TERM PERIOD...WITH HIGHS FORECAST TO TOP IN THE 60S TO NEAR 70 DEGREES...WHILE WARMER AIR BUILDING BACK IN FROM THE WEST WILL ALLOW TEMPS TO CLIMB BACK INTO THE 70S. LOOKING AHEAD TO THE MONDAY THROUGH THURSDAY TIMEFRAME...THE PATTERN BECOMES INFLUENCED BY ANOTHER UPPER LEVEL LOW PRESSURE WHICH WILL BRING ADDITIONAL THUNDERSTORM CHANCES. BY 12Z MONDAY...MODELS ARENT IN TOO BAD OF AGREEMENT WITH THE PLACEMENT OF THE MAIN LOW...OVER WRN TO CENTRAL PORTIONS OF MONTANA. WHILE THE FIRST HALF OF THE DAY ON MONDAY LOOKS LIKE IT MAY BE DRY...THERE IS SOME QUESTION DURING THE AFTERNOON AS LIFT BEGINS TO INCREASE AHEAD OF THIS SYSTEM WITH THUNDERSTORM POTENTIAL...SO KEPT POPS ON THE LOW SIDE. THROUGH THE REST OF THE PERIOD...THIS LOW GRADUALLY MAKES ITS WAY EAST...BRINGING AT LEAST THE CHANCE FOR THUNDERSTORMS TO THE CWA EACH DAY. AT THIS POINT IN TIME...TUESDAY IS THE DAY THAT MODELS ARE ALSO SHOWING A MORE NOTABLE SURFACE COLD FRONT PUSHING THROUGH THE CWA...SOMETHING TO KEEP AN EYE IN THE COMING DAYS. NO SIGNIFICANT CHANGES WERE MADE TO TEMPS THROUGH THIS PERIOD...GENERALLY IN THE MID 70S TO LOWER/MID 80S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1243 PM CDT THU MAY 30 2013 THE WIND WILL REMAIN UNCHANGED THROUGH THE AFTERNOON WITH A BREEZY SOUTHWEST WIND EXPECTED. CU CLOUDS ARE FORMING DUE TO AFTERNOON HEATING AND MAY SEE A FEW SHOWERS OR AN ISOLATED THUNDERSTORM IN THE VICINITY OF KGRI...BUT CHANCES ARE TOO LOW TO INCLUDE THUNDER IN THE TAF AT THIS TIME...BUT THUNDER MAY BE ADDED WITH LATER UPDATES. THE WIND WILL VEER TO A MORE WESTERLY DIRECTION LATER THIS EVENING AND REMAIN OUT OF THE WEST ON FRIDAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...WESELY LONG TERM...ADO AVIATION...WESELY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 406 PM CDT THU MAY 30 2013 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 312115- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 406 PM CDT THU MAY 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THE EARLY EVENING HOURS. SOME OF THESE THUNDERSTORMS MAY BECOME STRONG WITH HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 50 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. THERE ARE MULTIPLE CHANCES FOR THUNDERSTORMS MONDAY THROUGH WEDNESDAY. SOME OF THESE STORMS COULD BECOME SEVERE...ESPECIALLY TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) WESELY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
303 PM CDT THU MAY 30 2013
NEZ072-073-082-083-302030-
FURNAS NE-GOSPER NE-HARLAN NE-PHELPS NE-
303 PM CDT THU MAY 30 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHELPS...
NORTHWESTERN HARLAN...SOUTHERN GOSPER AND NORTHERN FURNAS COUNTIES
UNTIL 330 PM CDT...
AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HOLBROOK...OR 34 MILES SOUTHWEST OF
LEXINGTON...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ARAPAHOE...
BERTRAND...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4036 10010 4042 10010 4044 10010 4045 10006
4044 9999 4048 9998 4055 9953 4028 9951
4028 10014 4035 10015
TIME...MOT...LOC 2004Z 261DEG 21KT 4035 10003
ADOSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
315 PM CDT THU MAY 30 2013
NEZ073-302045-
PHELPS NE-
315 PM CDT THU MAY 30 2013
...SIGNIFICANT WEATHER ADVISORY FOR PHELPS COUNTY UNTIL 345 PM CDT...
AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LOOMIS...OR 8 MILES WEST OF HOLDREGE...
MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HOLDREGE...
LOOMIS...
ATLANTA...
FUNK...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4052 9964 4062 9918 4036 9918 4035 9919
4035 9964
TIME...MOT...LOC 2015Z 260DEG 21KT 4044 9952SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 331 PM CDT THU MAY 30 2013 NEZ072-073-082-083-302115- FURNAS NE-GOSPER NE-HARLAN NE-PHELPS NE- 331 PM CDT THU MAY 30 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHELPS... NORTHWESTERN HARLAN...SOUTHERN GOSPER AND NORTHERN FURNAS COUNTIES UNTIL 415 PM CDT... AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HOLBROOK...OR 33 MILES WEST OF HOLDREGE... MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ARAPAHOE... EDISON... OXFORD... ATLANTA... LOOMIS... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4052 9948 4020 9946 4024 10008 4042 10008 TIME...MOT...LOC 2031Z 268DEG 23KT 4033 9996
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
333 PM CDT THU MAY 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM HAIL 4 SE BERTRAND 40.49N 99.58W
05/30/2013 E0.75 INCH PHELPS NE TRAINED SPOTTER
&&
ODERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 400 PM CDT THU MAY 30 2013 KSZ017-018-302145- OSBORNE KS-ROOKS KS- 400 PM CDT THU MAY 30 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OSBORNE AND EASTERN ROOKS COUNTIES UNTIL 445 PM CDT... AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF CODELL...OR 35 MILES SOUTH OF PHILLIPSBURG...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... NATOMA... OSBORNE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3950 9863 3917 9859 3916 9922 3936 9923 TIME...MOT...LOC 2100Z 263DEG 23KT 3927 9911
The Grand Island radar (KUEX), 122 km away, was scanning. The volume nearest the first event began at 21:08 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Wind gusts estimated at 60 mph were reported.
Wind gusts estimated at 60 mph were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450068, 450069, 450070.